Hong Kong Med J 2004;10:61-4 | Number 1, February 2004
Hepatotoxicity and persistent renal insufficiency after repeated supratherapeutic paracetamol ingestion in a Chinese boy
KL Kwok, YM Fu, DKK Ng
Department of Paediatrics, Kwong Wah Hospital, 25 Waterloo Road, Kowloon, Hong Kong
Paracetamol has always been regarded as a useful and safe drug. The risk of toxicity with repeated supratherapeutic paracetamol is an underrecognised condition. We report on a 12-month-old boy who presented with hepatotoxicity, disseminated intravascular coagulation and persistent renal insufficiency 4 days after repeated ingestion of a supratherapeutic dosage of paracetamol. To the best of our knowledge, this is the first reported case of paediatric chronic paracetamol poisoning among the Chinese population. In addition, persistent renal insufficiency has not been a previously reported feature of chronic paracetamol poisoning. We propose that renal damage is the result of the synergistic effect of hypoperfusion and paracetamol overdose.
Key words: Acetaminophen; Drug toxicity; Infant; Overdose
View this abstract indexed in MEDLINE: